Tylenol with Codeine and Breastfeeding
Studies on Tylenol with Codeine (acetaminophen with codeine) and breastfeeding show that both components of the medication pass through breast milk. The acetaminophen component is unlikely to cause problems, but the codeine may cause complications in women who metabolize the drug into its active form much more quickly than normal. Before using Tylenol with codeine, breastfeeding women should first talk to their healthcare providers.
Tylenol® with Codeine (acetaminophen with codeine) contains a narcotic medication that passes through breast milk in humans. If you are breastfeeding or are thinking about breastfeeding, talk with your healthcare provider before taking Tylenol with Codeine.
The acetaminophen (Tylenol®) component of Tylenol with Codeine passes through breast milk, but it is not likely to cause problems (see Tylenol and Breastfeeding). Codeine phosphate (the narcotic component) also passes through breast milk. In most women, it passes through the milk in very low amounts, probably too low to cause significant problems. However, some women metabolize codeine into its active form (morphine) much more quickly than normal. In these women, taking Tylenol with Codeine while breastfeeding could lead to high levels of morphine in the breast milk, which can be quite dangerous.
Some healthcare providers avoid prescribing Tylenol with Codeine for all breastfeeding women, since there is currently no easy and inexpensive way to know if you metabolize codeine into morphine more quickly than normal.
You should talk with your healthcare provider about Tylenol with Codeine and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision about Tylenol with Codeine and breastfeeding that is right for you.